Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 52, NWS Mobile, AL

March 18, 1996Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Mar 18, 1996, 4:30 AM CST for Escambia County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1996, 4:30 AM CST (10:30 UTC)
Expired
Mar 18, 1996, 5:30 AM CST
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, FL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KMOB 181027 RRA
SVRMOB
FLC033-181130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CST MON MAR 18 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...ESCAMBIA COUNTY
 
AT 420 AM...DOPPLER WEATHER RADAR SHOWED THAT A DEVELOPING SEVERE
THUNDERSTORM WILL BE MOVING OUT OF BALDWIN COUNTY INTO ESCAMBIA COUNTY
FLORIDA DURING THE PREDAWN HOURS. THIS STORM WILL BE AFFECTING THE
COMMUNITIES OF OAK GROVE...CANTONMENT AND ADJACENT COMMUNITIES THROUGH
530 AM.  MOVEMENT WAS TO THE EAST AT 40 MPH.
 
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 55
MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:40 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 18, 3:40 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
320 AM CST MON MAR 18 1996

LATEST SFC ANALYSIS AND SFC RUC DATA INDICATED LOW PRESSURE
DEVELOPING OVER W CNTRL TX ALONG A FRONTAL BOUNDARY WHICH REMAINS
STATIONARY FROM CENTRL TX STRETCHING ENE TO THE CNTRL PARTS OF MS
AND AL.  ALONG THE FRONT A SERIES OF MODERATE TO STRONG S/W'S WILL
CONTINUE TO MOVE ACROSS THE LOWER MS VALLEY AND CNTRL GULF CST THRU
06Z TUES.  EARLIER THIS EVENING A S/W HAD BEGUN TO PENETRATE WESTERN
PARTS OF THE FA.  CURRENT KMOB RADAR LOOP SHOWS TRWS ASSOCIATED WITH
DEVELOPING S/W MOVING ACROSS THE SE MS AND SW AL AREA.  LATEST
REPORTS FROM SOME OF THE STRONGER THUNDERSTORMS WAS MAINLY LARGE
HAIL AND WINDS NEAR 60 MPH.  WITH WET BULB ZERO AMMOUNTS GENERALLY
BELOW 10 KFT ACROSS THE ENTIRE GULF COAST EXPECT A CHANCE OF LARGE
HAIL TO CONTINUE AS S/W PASSES THIS MORNING.  LATEST GRIDDED DATA AND
WV IMAGE INDICATE A MUCH STRONGER S/W KICKING S INTO CNTRL TX THIS
MORNING PROGGED TO MOVE ACROSS THE MS AL REGION BY LATE THIS
AFTERNOON.  GREATEST MOISTURE AND BEST VV FROM THIS NEXT IMPULSE
LOOKS TO BE BETTER OVR CNTRL AND N PARTS OF MS WITH CAPES TO NEAR
2000 AND LI'S TO MINUS 7 FURTHER TO THE S OVR MUCH OF THE SE MS...SW
AL AND NW FL...AS DRYER AIR IN THE MID LEVLS MOVES RAPIDLY EASTWARD
AT THIS TIME.  WITH THIS EXPECT A CHANCE OF SEVERE TRWS TO CONTINUE
TODAY WITH HIGHER HELICITIES AND THREAT OF TOR MAINLY TO THE N OVR
CENTRL AND NORTHERN PARDTS OF AL AND MS.  LATEST FCST LOOKS OK FOR
NOW.  (1) 76/47/60/33 6300  (2) 77/48/61/35 6500

In the hours before

Special weather statement, Mar 18, 3:54 AM CST, 36 minutes before
ALZ061-063-062-064-051-052-053-055-056-059-MSZ075-076-078-079-067-
FLZ001-002-005-006-003-004-506-ALZ501-057-060-058-054-181400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
355 AM CST MON MAR 18 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 6 AM THIS MORNING...

...MORE SEVERE STORMS...POSSIBLE TORNADOES EXPECTED THIS AFTERNOON...

A DEVELOPING STORM SYSTEM OVER TEXAS IS EXPECTED TO GIVE THE CENTRAL
GULF COAST REGION A TURBULENT AFTERNOON AND EVENING. SEVERE STORMS
MOVING OUT OF MISSISSIPPI AND INTO SOUTHWEST ALABAMA IN THE PRE-DAWN
HOUS OF MONDAY ARE EXPECTED TO BE EAST OF THE AREA SHORTLY AFTER SUNRISE.

A JET STREAM IN THE UPPER ATMOSPHERE WILL BE OVER THE GULF COAST THIS
AFTERNOON. THIS RIVER OF AIR MOVING IN EXCESS OF 150 MPH AT THIRTY
THOUSAND FEET WILL ENHANCE THE CHANCES OF SEVERE WEATHER AND POSSIBLE
TORNADOES AS IT MOVES OVER THE WARM AND HUMID AIR IN THE LOWER
ATMOSPHERE.

THE STORM PREDICTION CENTER IN KANSAS CITY MISSOURI HAS PLACED SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND PARTS OF THE FLORIDA PANHANDLE IN A
HIGH RISK AREA FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

STAY TUNED TO THIS STATION FOR LATER INFORMATION...NOT ONLY FOR ON GOING
SEVERE WEATHER EARLY THIS MORNING BUT FOR ADDITIONAL INFORMATION ON THE
EXPECTED SEVERE WEATHER LATER TODAY.
Special weather statement, Mar 18, 3:55 AM CST, 35 minutes before
ALZ061-063-062-064-051-052-053-055-056-059-MSZ075-076-078-079-067-
FLZ001-002-005-006-003-004-506-ALZ501-057-060-058-054-181400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
355 AM CST MON MAR 18 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 6 AM THIS MORNING...

...MORE SEVERE STORMS...POSSIBLE TORNADOES EXPECTED THIS AFTERNOON...

A DEVELOPING STORM SYSTEM OVER TEXAS IS EXPECTED TO GIVE THE CENTRAL
GULF COAST REGION A TURBULENT AFTERNOON AND EVENING. SEVERE STORMS
MOVING OUT OF MISSISSIPPI AND INTO SOUTHWEST ALABAMA IN THE PRE-DAWN
HOUS OF MONDAY ARE EXPECTED TO BE EAST OF THE AREA SHORTLY AFTER SUNRISE.

A JET STREAM IN THE UPPER ATMOSPHERE WILL BE OVER THE GULF COAST THIS
AFTERNOON. THIS RIVER OF AIR MOVING IN EXCESS OF 150 MPH AT THIRTY
THOUSAND FEET WILL ENHANCE THE CHANCES OF SEVERE WEATHER AND POSSIBLE
TORNADOES AS IT MOVES OVER THE WARM AND HUMID AIR IN THE LOWER
ATMOSPHERE.

THE STORM PREDICTION CENTER IN KANSAS CITY MISSOURI HAS PLACED SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND PARTS OF THE FLORIDA PANHANDLE IN A
HIGH RISK AREA FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

STAY TUNED TO THIS STATION FOR LATER INFORMATION...NOT ONLY FOR ON GOING
SEVERE WEATHER EARLY THIS MORNING BUT FOR ADDITIONAL INFORMATION ON THE
EXPECTED SEVERE WEATHER LATER TODAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:55 AM CSTSevere Thunderstorm WarningMOBSanta Rosa65 min
Mar 18, 5:27 AM CSTSevere Thunderstorm WarningMOBOkaloosa63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.